An alert about purple heroin in Espanola and surrounding area has been put out by Public Health Sudbury & Districts, on behalf of the LaCloche Foothills Community Drug Strategy.

Public Health Communications Officer Christopher Pollesel (PAUL-AH-SELL) explains carfentanil is an opioid used by veterinarians for large animals and is 100 times stronger than fentanyl.

An amount the size of a grain of salt, or 20 micrograms could be fatal to a person.

Pollesel adds purple heroin can also be sold under the name “purple” or “purp” and is heroin mixed with fentanyl or carfentanil.

Overdose symptoms include:

  • blue lips or nails
  • dizziness and confusion
  • can’t be woken up
  • choking, gurgling or snoring sounds
  • slow, weak or no breathing
  • drowsiness or difficulty staying awake

If you are using drugs, please do so safely

Have naloxone (NARCAN®) ready.

  • Use with other people, but NOT at the exact same time. Never use drugs alone.
  • Start with smaller amounts than usual.
  • An overdose occurs quickly.
  • Call 911 if you suspect the person is overdosing.
  • Stay with the person until help arrives.
  • For a free naloxone kit, contact Public Health Sudbury & Districts or ask your local pharmacist.

About fentanyl: Fentanyl is a powerful synthetic opioid pain reliever that is similar to morphine and is estimated to be 50 to 100 times stronger.

About carfentanil: It is a toxic synthetic opioid which is sometimes mixed into street drugs and is not intended for human consumption.

It has been used in tablets that look like prescription drugs, has no smell or taste and you can’t see it.

You may not know that your drug is laced with carfentanil, but it comes in many forms: powder, pill, liquid and blotter.